Hail, Perry
- When
- April 2, 10:30 AM EST
- Where
- Perry County, 1.38 mi N of Thornville
- Measured
- 1.75 in hail
- Reported by
- 911 Call Center
- Coordinates
- 39.920, -82.420
On April 2nd, two rounds of strong thunderstorms pushed through southeast Ohio ahead of an approaching low pressure system. The first round occurred during the late morning hours as a warm front marched northward through the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
On April 2nd, two rounds of strong thunderstorms pushed through southeast Ohio ahead of an approaching low pressure system. The first round occurred during the late morning hours as a warm front marched northward through the area. Enough upward development of these storms helped them to grow strong enough to produce ping pong to golf ball sized hail across Perry and Morgan Counties.
Activity waned for a brief period of time during the afternoon, but grew active once again late that evening into the early morning hours of April 3rd. This was in response to a surface cold front and the strong thunderstorms attached to the boundary. Damaging wind gusts accompanying the line of storms pressed into southeast Ohio shortly after midnight on the 3rd, and produced tree and power line damage across the area. Storms then tracked eastward into West Virginia just before sunrise as the cold front made eastward progress.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 2, 9:55 AM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1055 AM EDT Wed Apr 2 2025
.SYNOPSIS...
A warm front pushes northward through the area today. Showers
and thunderstorms at times through the weekend, with flooding
increasingly likely for the Mid-Ohio Valley region.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1055 AM Wednesday...
Did a refresh of most forecast parameters this morning to
account for latest radar and satellite trends. The warm front
has pressed through the bulk majority of the forecast area at
the time of writing, contributing to a sharp rise in hourly
temperatures, with the exception of our extreme northern zones
who will relish in warmer temperatures momentarily.
In regards to radar activity, some shower and storm development
has taken shape across central Ohio and now progressing
northeastward. The far southern extent of this line may clip
portions of our Ohio Counties in the next hour, then trekking
more into WFO Pittsburgh's territory for the afternoon. We could
see some isolated pop up showers this evening, but the main
activity will encroach late tonight into the overnight hours.
As of 630 AM Wednesday...
Push back the Flood Watch by 6 hours as no problems are expected
this evening.
As of 125 AM Wednesday...
A warm front will push northward across the area today. Some
elevated CAPE could allow for some thunderstorms with the front,
with the best chances over southeast Ohio and northern West
Virginia. Lowland areas south of the front this afternoon could
top out with temperatures in the lower 80s.
A cold front approaching from the west will then produce a line
of showers and thunderstorms late tonight. A low level jet will
keep very strong winds just off the surface tonight. There is concern
that these storms could mix these winds to the ground and produce
damaging wind gusts. While less likely, large hail can't be ruled
out. In addition, large helicity and shear values mean that
tornados are a possibility.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 315 AM Wednesday...
The highlight of the short term is a Slight Risk for severe
thunderstorms for our entire area for Thursday, associated with
a frontal boundary that will sag southward into our area before
lifting northward as a warm front late Thursday night. With
previous precipitation earlier in the day and extensive cloud
cover, it seems it may be difficult for us to destabilize much
at the surface, especially across the northern portions of the
forecast area, which would hinder the overall magnitude of any
thunderstorms that occur in regards to severe potential.
Nonetheless, kinematics will remain favorable with ESRH values
far exceeding 200 m2/s2 as well as sufficient bulk shear, with
at least some decent MLCAPE of 1000-1500 J/kg amid ongoing warm
air advection and spotty heating, all of which would be capable
of supporting at least some threat of strong to severe storms
with damaging winds and perhaps a tornado or two being the
primary threats Thursday and Thursday night.
In addition to severe weather, heavy rainfall can be expected
for most of the area with any thunderstorms that do develop,
with the more steady axis of heavy rainfall remaining along and
west of the Ohio River, where the more favorable forcing and
moisture plume combine. Flood Watches are currently in effect
for portions of western WV, northeastern KY, and southeastern OH
until Sunday morning. It is important to note that there is
still some uncertainty with the timing and location of these
frontal features, which could have an impact on both severe and
heavy rain potential into the long term. As such, WPC has all of
our SE OH, NE KY, and adjacent WV counties in a slight risk for
excessive rainfall on Thursday, with a marginal from about
Charleston to Clarksburg westward to said Ohio River adjacent
counties.
High temperatures Thursday will wane some across the
northwestern half of the area from the previous day with
ongoing precipitation and extensive cloud cover. High's Thursday
will be in the upper 70's to low 80's across the southern half
of the area with low to mid 70's expected elsewhere except for
the mountains where it will be a tad cooler in the upper 60's.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 315 AM Wednesday...
The same frontal boundary will stall out across central Ohio
providing additional chances for precipitation each day until
early Monday morning as waves of low pressure slide along said
boundary. The extended period contains the largest amount of
uncertainty given the significant gradient in where the heaviest
rainfall will occur. Solutions agree that a significant amount
of rain will occur but somewhat diverge in regards to both
timing and location of the heaviest axis of rainfall through the
period. Even minor adjustments can significantly impact the risk
for both areal and river flooding across our area.
At this time it appears likely when it is all said and done
that around 3 to 6 inches of rain will fall along and west of
the Ohio River by Monday morning with a sharply falling gradient
down to an inch or two across the northeast WV mountains, with
some areas that see repeated thunderstorms potentially receiving
significantly more. It should become at least a bit more clear
as the event nears and each day will also be highly dependent on
the activity the preceding day, at least in terms of
convective/severe potential into the weekend. WPC has also
highlighted SE OH Friday with a marginal risk for excessive
rainfall and a slight risk of excessive rainfall Saturday for
both SE OH/NE KY, with a marginal once again across Ohio River
adjacent WV counties, where the Flood Watch continues until
Sunday morning.
The repetitive pattern will eventually make way as an upper
level shortwave slides southeastward across the region late
Sunday into Monday, bringing at least, relatively, drier
conditions for most of our area as well as much cooler air with
the potential for a rain/snow mix across the mountains Monday.
High temperatures Monday and Tuesday will be much below normal
with low to mid 50's expected in the lowlands and upper 30's to
low 40's across the northeastern WV mountains.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
As of 530 AM Wednesday...
VFR conditions can be expected early this morning, although a
strong low level jet is causing low level wind shear.
A warm front will push northward across the area today. Some
showers and thunderstorms are possible with the front, with the
best chances over southeast Ohio and northern West Virginia.
Some cloud restrictions can be expected today and this evening
on the eastern slopes of the mountains. Outside of the eastern
slopes and precipitation with the warm front, expect VFR
conditions today and tonight.
A line of showers and thunderstorms will then move into the area
late tonight. IFR conditions can be expected with these storms.
In addition the storms could be severe with damaging winds, and
possible large hail and tornados.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Timing and intensity of restrictions with
showers and thunderstorms could vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H M M L M M L L M M M M
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 12Z THURSDAY...
IFR conditions possible in showers and thunderstorms Thursday
through Sunday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch from late tonight through Sunday morning for
WVZ005>011-014-017-019.
OH...Flood Watch from late tonight through Sunday morning for
OHZ066-067-075-076-083>087.
KY...Flood Watch from late tonight through Sunday morning for
KYZ101>103-105.
VA...None.
&&
SYNOPSIS...28/RPY
NEAR TERM...MEK/RPY
SHORT TERM...28
LONG TERM...28
AVIATION...RPYHazardous Weather Outlook National Weather Service Charleston WV 635 AM EDT Wed Apr 2 2025 VAZ003-004-WVZ013-015-016-018-020-024>034-039-040-515>526-031045- Dickenson-Buchanan-Lincoln-Kanawha-Roane-Calhoun-Doddridge-Mingo- Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell- Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 635 AM EDT Wed Apr 2 2025 This Hazardous Weather Outlook is for southwest Virginia, and portions of central, northeast, northern, southeast and southern West Virginia. .DAY ONE...Today and Tonight. Showers and thunderstorms are possible late tonight, some of which could be strong to severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Multiple rounds of showers and thunderstorms Thursday through Sunday may lead to minor flooding issues. Strong to severe thunderstorms are possible again Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-017-019- 031045- Greenup-Carter-Boyd-Lawrence-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Putnam-Wirt-Ritchie- 635 AM EDT Wed Apr 2 2025 ...FLOOD WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central, northern, southern and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Showers and thunderstorms are possible late tonight, some of which could be strong to severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Strong to severe thunderstorms are possible again Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The Cincinnati radar (KILN), 132 km away, was scanning. The volume nearest the first event began at 15:29 UTC.
14 thunderstorm wind, 6 hail. Local standard time, as filed.
Multiple trees and power lines were blown down around Junction City.
A few downed trees in the New Lexington area fell onto local homes. Substantial power outages were observed in the county as a result of downed trees and power lines.
In New Lexington, tree damage was observed along State Route 37. Strong winds also caused nearby outdoor furniture and a trestle of a home to flip over.
Downed trees and power lines were observed along Jisco West Road, State Route 39, and Petersburg Road.
Keystone Station Road south of Jackson was blocked for a period of time by downed trees in the roadway.
A tree fell onto power lines near State Route 143 outside of Rutland.
A power line was blown down onto State Route 93 due to a fallen tree.
A tree was blown down at the intersection of Randerson Road and McKee Road near Ratcliffburg.
A tree was blown down on Border School Road near the Mt. Zion Cemetery.
A tree was blown down on Route 376 outside of McConnelsville.
Outside of the Athens township, a tree was blown down on South Blackburn Road.
A tree was blown down on Russel Road in the town of Flatwoods.
Downed trees and power lines near Muskingum River Road resulted in local power outages in the Willow Farm area.
A tree was blown down on Route 681 in Cherry Ridge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252320, 1252321, 1252322, 1252323, 1252324, 1252325, 1252697, 1252698, 1252699, 1252700, 1252703, 1252711, 1252705, 1252712, 1252706, 1252707, 1252708, 1252709, 1252710, 1252714.